Kentucky, 2020

Hail and Damaging Winds in Kentucky, July 20, 2020

July 20, 2020 · NWS JKL · 6 events in 2 counties and zones

A nearby cool front combined with a hot and humid air mass to spark a broken line of showers and storms across northern Kentucky during the afternoon of the 20th. One of the storms produced severe wind gusts across Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A nearby cool front combined with a hot and humid air mass to spark a broken line of showers and storms across northern Kentucky during the afternoon of the 20th. One of the storms produced severe wind gusts across Morgan County. This area of showers and storms diminished thereafter as a southward-propagating outflow boundary outpaced the line of convection. Additional showers and storms, one of which produced severe winds and nickel-sized hail in McCreary County, developed along and just ahead of the outflow boundary across portions of southeast Kentucky during the evening hours. Convection quickly diminished by sunset with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 1:12 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 20, 1:12 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
212 PM EDT Mon Jul 20 2020

.UPDATE...
Issued at 212 PM EDT MON JUL 20 2020

Highest concentration of storms continues to across the Bluegrass
region in close proximity to a weak front positioned from roughly
Flemingsburg to Frankfort. A lack of shear should preclude much in
the way of any damaging wind threat, but will have to monitor for
training storms and heavy rain potential.

UPDATE Issued at 1011 AM EDT MON JUL 20 2020

Valley fog has mostly mixed out this morning. Have not seen any
shower activity north of Mountain Parkway yet, but with a couple
of remnant outflow boundaries in the vicinity, have opted to keep
some low-end PoP chances in for this morning as peak heating
progresses through the day. Better chances then take shape for
early-mid afternoon.

UPDATE Issued at 644 AM EDT MON JUL 20 2020

The only changes were to add a few PoPs in and around the I-64
corridor early this morning. This as remnant outflow boundary from
an overnight MCS propagates southeast across eastern Kentucky.
Where these outflow end up will no doubt be a forecast challenge
this afternoon as these become an anchor for afternoon convection.
However, overall forecast is on track, with little if any changes
made overall.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 345 AM EDT MON JUL 20 2020

The morning surface analysis shows a cold front just to the
northwest and high pressure set up across the Tennessee Valley.
This boundary will settle right along the Ohio River today and be
one of the focuses for showers and thunderstorms this afternoon.
Much of the guidance has come into agreement on the Bluegrass
being the focus for convection today, and this aligns well with
the nearby frontal boundary, band of PWATs climbing into the 2
inch range, and ample MUCAPE values of 2000 J/kg or greater this
afternoon. The one caveat today will be any outflows that develop
or come off the upstream complex of storms this morning could be
a lifting mechanism. Given this would think scattered coverage
seems to be a good bet area wide at a minimum. The main threats
from these storms would be strong gusty winds and heavy rainfall.
However, would think these storms would remain mostly unorganized
given effective shear remains around or below 20 knots. This
thunderstorm activity could lead to a bust in the high
temperatures this afternoon and therefore tended to go a little
under the NBM guidance today. That said, it will still be another
hot and humid day across Kentucky, but fortunately not quite as
hot as yesterday.

Tonight, expect a few storms possibly lingering through the
evening and possibly later in the Bluegrass given the nearby
boundary. Overall still another warm and humid summer night will
be the story across eastern Kentucky. The left over clouds could
limit the fog production tonight, but will still lean toward some
river valley fog and could see a higher coverage depending on
where the rain falls today. This quasi-stationary front will
begin to pull northward on Tuesday. Given the better focus for
convection begins to push north and heights show a slight rise
will lean toward more of a scattered coverage for Tuesday
afternoon, with the higher PoP numbers in the east and southeast.
The main threat with these storms would once again be strong
gusty winds and heavy rainfall. Again it will remain a broken
record with hot and humid weather rolling on through Tuesday. This
means highs in the lower 90s and heat indices in 95 to 100 degree
range.

.LONG TERM...(Tuesday night through Sunday)
Issued at 518 AM EDT MON JUL 20 2020

Upper level ridging will be present over the southeast CONUS at
the start of the period, while a trough ripples eastward through
the prevailing westerlies across the northern tier of the CONUS.
It will travel from the Great Lakes early in the period, eastward
off the New England coast during the weekend. It will temporarily
suppress the aforementioned ridging, and allow a surface cold
front to approach and possibly move through the local area. As
this happens, our overall POP will increase through Thursday (with
some diurnal trends superimposed). The GFS and ECMWF still differ
somewhat as to what extent we will see an air mass change or
drying, but they are coming into better agreement than in recent
days. As the trough progresses, upper level ridging will build
over the central CONUS and then spread further east as the trough
departs. The rising geopotential heights coupled with drying to
some extent (if not at the surface, at least aloft) will bring a
reduction in deep convection for the weekend, if not snuff it out
altogether. However, the ridging and extra sunshine will result
in very warm temperatures during the weekend, even if a modest
change in air mass is able to occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 212 PM EDT MON JUL 20 2020

Showers/thunderstorms will continue to fire this afternoon into
early this evening along and immediately ahead of a front
currently positioned from south of KFGX to KFFT. Have thus
maintained VCTS mention for this afternoon for all sites, with
prevailing -SHRA at KSYM right along the frontal boundary. While
VFR conditions should primarily prevail, could see a brief stint
of MVFR or worse criteria underneath a shower/storm. Should see
CB and lingering rain diminish for the most part this evening,
with a few showers potentially lingering longer across portions
of the Bluegrass region, as southwest winds of 5-10 knots diminish
to near calm. This will set the stage for valley fog again
tonight into Tuesday morning, with any TAF site that gets rain
today and clears out overnight standing a better chance of seeing
visibility reductions into Tuesday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...DJ
LONG TERM...HAL
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 3:09 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 AM EDT Mon Jul 20 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 AM EDT Mon Jul 20 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. Some of
these storms could produce isolated strong wind gusts and
localized heavy rainfall.

Heat indices will peak from 95 to around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times from Tuesday through
Sunday.

Heat indices will peak from 95 to around 100 degrees on Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL

In the hours before

Special weather statement, Jul 20, 1:10 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Mon Jul 20 2020

KYZ044-051-201845-
Fleming-Bath-
210 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH AND SOUTH
CENTRAL FLEMING COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over Bethel, or 9
miles northwest of Owingsville, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sharpsburg, Reynoldsville, Wyoming, Tilton, Odessa, Pebble,
Hillsboro, Sherburne, Grange City, Bethel, Poplar Plains, Oakley and
Slate Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3839 8364 3819 8362 3819 8364 3818 8362
      3816 8362 3820 8397 3832 8384 3833 8384
TIME...MOT...LOC 1810Z 264DEG 18KT 3826 8384

KAS
Special weather statement, Jul 20, 1:23 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
223 PM EDT Mon Jul 20 2020

KYZ044-051-052-201900-
Rowan-Fleming-Bath-
223 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...SOUTHEASTERN
FLEMING AND SOUTHWESTERN ROWAN COUNTIES...

At 222 PM EDT, a strong thunderstorm was located over Owingsville,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Owingsville, Marshall, Salt Lick, Ramey, Farmers, Olympia, Peasticks,
Yale, Kendall Springs, Moore's Ferry, Craigs, Bourbon Furnace,
Freestone, Sharkey, Midland, Slate Valley and Polksville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3809 8378 3816 8381 3825 8354 3806 8349
TIME...MOT...LOC 1822Z 249DEG 22KT 3814 8372

KAS
Special weather statement, Jul 20, 1:57 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Mon Jul 20 2020

KYZ052-201930-
Rowan-
257 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...

At 257 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Ramey, Wagner, Fannin Valley, Elliottville, Christy,
Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson, Brandy,
Bluestone, Haldeman, Clearfield, Vale, Lick Fork and Rodburn.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3821 8330 3819 8326 3819 8325 3816 8321
      3813 8322 3805 8338 3806 8348 3807 8346
      3809 8348 3807 8352 3812 8352 3811 8356
      3815 8357 3812 8360 3815 8362 3817 8359
      3818 8361 3829 8333
TIME...MOT...LOC 1857Z 264DEG 14KT 3812 8359

KAS
Special weather statement, Jul 20, 2:01 PM EST, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
301 PM EDT Mon Jul 20 2020

KYZ050-051-201930-
Montgomery-Bath-
301 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND SOUTH
CENTRAL BATH COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Camargo, Peeled Oak,
Ewington, Preston, Howards Mill, Walkers Crossing, Kendall Springs,
Upper Spencer, Coons Station, Stepstone, Bourbon Furnace, Lower
Spencer, Gatewoods Station, Oggs Station, Prewitt, Crooks and Hope.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3814 8374 3801 8375 3800 8375 3800 8376
      3799 8376 3798 8378 3801 8400 3808 8401
TIME...MOT...LOC 1901Z 264DEG 14KT 3805 8396

KAS

The radar

The Jackson,KY radar (KJKL), 47 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 20, 2:33 PM EST
Where
Morgan County, 2.2 mi N of Zag
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.012, -83.369

The Morgan County 911 Call Center reported a few trees blown down along Frank Blevins Rd. near Highway 519.

Thunderstorm Wind, Morgan

When
July 20, 3:00 PM EST
Where
Morgan County, 0.5 mi SW of West Liberty Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
37.914, -83.255

A social media post showed a large hardwood branch that had broken off a tree and narrowly missed a home near West Liberty.

Thunderstorm Wind, McCreary

When
July 20, 3:55 PM EST to 4:15 PM EST
Where
McCreary County, 1.84 mi NNW of Creekmore to 2.07 mi N of Creekmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.646, -84.358

Trained spotter reported at least 40 trees downed on her farm along Granny Holt Road southwest of Holyhill. Additional trees were downed in the forest adjacent to the farm. Wind gusts were estimated at near 60 mph.

Thunderstorm Wind, McCreary

When
July 20, 3:59 PM EST
Where
McCreary County, 1.66 mi W of Strunk
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.630, -84.460

The McCreary County 911 Call Center reported a tree down along Mount Pleasant Road west of Strunk.

Hail, McCreary

When
July 20, 4:15 PM EST
Where
McCreary County, 1.83 mi NNW of Creekmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.646, -84.357

A trained spotter reported nickel-sized hail along Granny Holt Rd. near Hollyhill.

Thunderstorm Wind, McCreary

When
July 20, 4:17 PM EST
Where
McCreary County, 0.77 mi W of Gilreath
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.681, -84.414

The McCreary County 911 Call Center reported a tree down along TJ King Rd northeast of Pine Knot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895424, 895425, 894958, 895419, 895422, 895420.